Medline ® Abstract for Reference 22
of 'Etiology and diagnosis of distal (type 1) and proximal (type 2) renal tubular acidosis'
Ifosfamide-induced nephrotoxicity in 593 sarcoma patients: a report from the Late Effects Surveillance System.
Stöhr W, Paulides M, Bielack S, Jürgens H, Treuner J, Rossi R, Langer T, Beck JD
Pediatr Blood Cancer. 2007;48(4):447.
BACKGROUND: Ifosfamide is widely used in paediatric oncology, but its use is limited by nephrotoxic side effects. The aim of this study was to evaluate the incidence and risk factors of tubulopathy, with special emphasis on the influence of age, where different findings have been published so far.
PROCEDURE: Five hundred ninety three children and adolescents treated for Ewing, osteo- or soft-tissue sarcoma (median age at diagnosis: 11.7 years) were prospectively investigated for nephrotoxicity in the Late Effects Surveillance System (LESS) study. Tubulopathy was diagnosed in case of continuing hypophosphatemia and proteinuria.
RESULTS: After a median follow up of 19 months, 27 patients (4.6%; 95% CI: 3.0-6.6%) had newly developed tubulopathy. This incidence was 0.4% (95% CI: 0-2.4%) in patients treated with a cumulative ifosfamide dose of<or =24 g/m2, 6.5% (95% CI: 3.6-10.7%) after 24-60 g/m2, and 8.0% (95% CI: 4.2-13.6%) after>or = 60 g/m2. In multivariate analysis, children younger than 4 years at time of diagnosis had an 8.7-fold (95%CI: 3.5-21.8) higher risk for tubulopathy than older patients. Neither carboplatin treatment nor abdominal irradiation showed any significant influence.
CONCLUSION: Ifosfamide-induced nephrotoxicity was found in 4.6% of patients. Risk factors were the cumulative ifosfamide dose and young age at treatment.
Department of Pediatric Oncology, LESS center, University Hospital for Children and Adolescents, Erlangen, Germany.